Alert archive / Oregon / Red Flag Warnings in 2024
Red Flag Warning 13, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 20, 2024, 11:41 AM PDT for 9 counties in Oregon. It took effect at Jul 20, 2024, 5:00 PM PDT. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2024, 11:41 AM PDT (18:41 UTC)
- In effect from
- Jul 20, 2024, 5:00 PM PDT
- Expired
- Jul 21, 2024, 9:30 PM PDT
- In force
- 29 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
The radar
The Medford radar (KMAX), 96 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 6.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348 WWUS86 KMFR 201841 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1141 AM PDT Sat Jul 20 2024 .An upper level low will move up from the south along the California coast late this afternoon, and will tap into increasing mid-level moisture. Meanwhile, elevated instability will increase and this combined with a moderate to strong trigger could result in isolated to scattered thunderstorms this evening into Sunday morning, and again Sunday afternoon and evening. Given how dry fuels are, along with continued hot temperatures, lightning efficiency will be high to very high for fire starts. ORZ615>620-622-623-211200- /O.UPG.KMFR.FW.A.0010.240721T0000Z-240721T1500Z/ /O.NEW.KMFR.FW.W.0013.240721T0000Z-240721T1500Z/ South Central Oregon Coast-Umpqua Basin-Umpqua National Forest- Southern Oregon Coast-Western Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley-Southern Oregon Cascades- 1141 AM PDT Sat Jul 20 2024 ...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT SUNDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 615, 616, 617, 618, 619, 620, 622, AND 623... The National Weather Service in Medford has replaced the Fire Weather Watch with a Red Flag Warning, which is in effect from 5 PM this afternoon to 8 AM PDT Sunday. * IMPACTS...Given the prolonged stretch of very hot and very dry conditions, lightning efficiency will be high to very high for fire starts. Additionally, gusty outflow winds will allow for new and existing fires to grow rapidly out of control. * AFFECTED AREA...All of Fire Zones 615, 616, 617, 618, 619, 620, 622, and 623. * THUNDERSTORMS...Isolated to scattered thunderstorms are expected late tonight into early Sunday morning. Lightning strikes outside of precipitation cores are possible and cause for concern. * OUTFLOW WINDS...Gusts up to 40 mph. These outflow winds can travel up to 50 miles away from the thunderstorm that caused it. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. If you have not packed your evacuation kit yet, now is the time to do so. This includes items like important documents and essentials you cannot live without. Fill your vehicle's fuel tank. Visit ready.gov/kit for more information. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ ORZ624-211200- /O.UPG.KMFR.FW.A.0010.240721T0000Z-240722T0600Z/ /O.NEW.KMFR.FW.W.0013.240721T0000Z-240722T0600Z/ Klamath Basin and the Fremont-Winema National Forest- 1141 AM PDT Sat Jul 20 2024 ...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT SUNDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has replaced the Fire Weather Watch with a Red Flag Warning, which is in effect from 5 PM this afternoon to 11 PM PDT Sunday. * IMPACTS...Given the prolonged stretch of very hot and very dry conditions, lightning efficiency will be high to very high for fire starts. Additionally, gusty outflow winds will allow for new and existing fires to grow rapidly out of control. * AFFECTED AREA...All of Fire Weather Zone 624. For this afternoon, scattered thunderstorms are possible roughly south of a line from Crater Lake to Summer Lake. Tonight, isolated to scattered thunderstorms could affect most of the zone. Sunday afternoon and evening, scattered thunderstorms are possible across the eastern portions of the Fremont-Winema National Forest, along the Klamath/Lake County border and eastward. * THUNDERSTORMS...Isolated to scattered thunderstorms are expected late this afternoon and tonight and again Sunday afternoon and evening. Lightning strikes outside of precipitation cores are possible and cause for concern. * OUTFLOW WINDS...Gusts up to 40 mph. These outflow winds can travel up to 50 miles away from the thunderstorm that caused it. * ADDITIONAL DETAILS...Thunderstorm activity is mainly expected during the afternoons and evenings. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. If you have not packed your evacuation kit yet, now is the time to do so. This includes items like important documents and essentials you cannot live without. Fill your vehicle's fuel tank. Visit ready.gov/kit for more information. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ ORZ625-211200- /O.UPG.KMFR.FW.A.0011.240721T2100Z-240722T0600Z/ /O.NEW.KMFR.FW.W.0013.240721T2100Z-240722T0600Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1141 AM PDT Sat Jul 20 2024 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT SUNDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... The National Weather Service in Medford has replaced the Fire Weather Watch with a Red Flag Warning, which is in effect from 2 PM to 11 PM PDT Sunday. * IMPACTS...Given the prolonged stretch of very hot and very dry conditions, lightning efficiency will be high to very high for fire starts. Additionally, gusty outflow winds will allow for new and existing fires to grow rapidly out of control. * AFFECTED AREA...All of Fire weather zone 625. * THUNDERSTORMS...Isolated to scattered thunderstorms are expected Sunday afternoon and evening. Lightning strikes outside of precipitation cores are possible and cause for concern. * OUTFLOW WINDS...Gusts up to 40 mph. These outflow winds can travel up to 50 miles away from the thunderstorm that caused it. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. If you have not packed your evacuation kit yet, now is the time to do so. This includes items like important documents and essentials you cannot live without. Fill your vehicle's fuel tank. Visit ready.gov/kit for more information. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ Visit us at www.weather.gov/Medford
3 follow-up statements
268 WWUS86 KMFR 211132 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 432 AM PDT Sun Jul 21 2024 ORZ615>620-622-623-211245- /O.CAN.KMFR.FW.W.0013.000000T0000Z-240721T1500Z/ South Central Oregon Coast-Umpqua Basin-Umpqua National Forest- Southern Oregon Coast-Western Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley-Southern Oregon Cascades- 432 AM PDT Sun Jul 21 2024 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 615, 616, 617, 618, 619, 620, 622, AND 623... The National Weather Service in Medford has cancelled the Red Flag Warning. Thunderstorm activity has moved north out of the area. Drier air has moved into the mid-levels and the thunderstorm threat for West Side fire weather zones has significantly diminished. $$ ORZ624-212300- /O.CON.KMFR.FW.W.0013.000000T0000Z-240722T0600Z/ Klamath Basin and the Fremont-Winema National Forest- 432 AM PDT Sun Jul 21 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... * IMPACTS...Given the prolonged stretch of very hot and very dry conditions, lightning efficiency will be high to very high for fire starts. Additionally, gusty outflow winds will allow for new and existing fires to grow rapidly out of control. * AFFECTED AREA...Eastern portions of Fire Weather Zone 624, mainly over the eastern portions of the Fremont-Winema National Forest along the Klamath/Lake County border and areas eastward. * THUNDERSTORMS...Isolated to scattered thunderstorms with very little to no precipitation are expected this afternoon and evening. Lightning strikes outside of precipitation cores are possible and cause for concern. * OUTFLOW WINDS...Gusts up to 40 mph. These outflow winds can travel up to 50 miles away from the thunderstorm that caused it. * ADDITIONAL DETAILS...Thunderstorm activity is mainly expected this afternoon and evening. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when we identify weather conditions that promote rapid spread of fire which may become life- threatening. This does not mean there is a fire. These conditions are either occurring now or will begin soon. It is important to have multiple ways to receive information from authorities. Follow all fire restrictions. You can find your county's emergency sign up form as well as links to fire restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Be sure you're signed up for your county's emergency alert system. Familiarize yourself with your emergency plan and make sure you listen to emergency services. Visit ready.gov/plan for more information. && $$ ORZ625-212300- /O.CON.KMFR.FW.W.0013.240721T2100Z-240722T0600Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 432 AM PDT Sun Jul 21 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... * IMPACTS...Given the prolonged stretch of very hot and very dry conditions, lightning efficiency will be high to very high for fire starts. Additionally, gusty outflow winds will allow for new and existing fires to grow rapidly out of control. * AFFECTED AREA...All of Fire weather zone 625. * THUNDERSTORMS...Isolated to scattered thunderstorms with very little to no precipitation are expected this afternoon and evening. Lightning strikes outside of precipitation cores are possible and cause for concern. * OUTFLOW WINDS...Gusts up to 40 mph. These outflow winds can travel up to 50 miles away from the thunderstorm that caused it. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when we identify weather conditions that promote rapid spread of fire which may become life- threatening. This does not mean there is a fire. These conditions are either occurring now or will begin soon. It is important to have multiple ways to receive information from authorities. Follow all fire restrictions. You can find your county's emergency sign up form as well as links to fire restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Be sure you're signed up for your county's emergency alert system. Familiarize yourself with your emergency plan and make sure you listen to emergency services. Visit ready.gov/plan for more information. && $$ Visit us at www.weather.gov/Medford
305 WWUS86 KMFR 211933 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1233 PM PDT Sun Jul 21 2024 ORZ624-220600- /O.CON.KMFR.FW.W.0013.000000T0000Z-240722T0600Z/ Klamath Basin and the Fremont-Winema National Forest- 1233 PM PDT Sun Jul 21 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... * IMPACTS...Given the prolonged stretch of very hot and very dry conditions, lightning efficiency will be high to very high for fire starts. Additionally, gusty outflow winds will allow for new and existing fires to grow rapidly out of control. * AFFECTED AREA...Eastern portions of Fire Weather Zone 624, mainly over the eastern portions of the Fremont-Winema National Forest along the Klamath/Lake County border and areas eastward. * THUNDERSTORMS...Isolated to scattered thunderstorms with very little to no precipitation are expected this afternoon and evening. Lightning strikes outside of precipitation cores are possible and cause for concern. * OUTFLOW WINDS...Gusts up to 40 mph. These outflow winds can travel up to 50 miles away from the thunderstorm that caused it. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when we identify weather conditions that promote rapid spread of fire which may become life- threatening. This does not mean there is a fire. These conditions are either occurring now or will begin soon. It is important to have multiple ways to receive information from authorities. Follow all fire restrictions. You can find your county's emergency sign up form as well as links to fire restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Be sure you're signed up for your county's emergency alert system. Familiarize yourself with your emergency plan and make sure you listen to emergency services. Visit ready.gov/plan for more information. && $$ ORZ625-220600- /O.CON.KMFR.FW.W.0013.240721T2100Z-240722T0600Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1233 PM PDT Sun Jul 21 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... * IMPACTS...Given the prolonged stretch of very hot and very dry conditions, lightning efficiency will be high to very high for fire starts. Additionally, gusty outflow winds will allow for new and existing fires to grow rapidly out of control. * AFFECTED AREA...All of Fire weather zone 625. * THUNDERSTORMS...Isolated to scattered thunderstorms with very little to no precipitation are expected this afternoon and evening. Lightning strikes outside of precipitation cores are possible and cause for concern. * OUTFLOW WINDS...Gusts up to 40 mph. These outflow winds can travel up to 50 miles away from the thunderstorm that caused it. * DETAILED URL...View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when we identify weather conditions that promote rapid spread of fire which may become life- threatening. This does not mean there is a fire. These conditions are either occurring now or will begin soon. It is important to have multiple ways to receive information from authorities. Follow all fire restrictions. You can find your county's emergency sign up form as well as links to fire restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Be sure you're signed up for your county's emergency alert system. Familiarize yourself with your emergency plan and make sure you listen to emergency services. Visit ready.gov/plan for more information. && $$ Visit us at www.weather.gov/Medford
737 WWUS86 KMFR 220430 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 930 PM PDT Sun Jul 21 2024 ORZ624-625-220530- /O.CAN.KMFR.FW.W.0013.000000T0000Z-240722T0600Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 930 PM PDT Sun Jul 21 2024 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 624 AND 625... The National Weather Service in Medford has cancelled the Red Flag Warning. Thunderstorm and lightning activity has come to and end and no longer poses an immediate threat. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 20, 11:13 AM PDT, 28 minutes earlier.
Area forecast discussion, Jul 20, 11:13 AM PDT, 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1113 AM PDT Sat Jul 20 2024
Updated AVIATION Section
.DISCUSSION...Satellite imagery is showing some marine stratus
along portions of the Coast and inland Coos County. It is also
showing some smoke from some of the area wildfires. This is
indicative of our ridge of high pressure. A few changes were made
to the morning update to push thunderstorm potential at the coast
to a little later in the afternoon and evening. The forecast
remains somewhat dynamic with thunderstorms possible. We recommend
you read the previous forecast below for more information. -Schaaf
&&
.AVIATION...20/18Z TAFS...Marine stratus (ranging from LIFR near
Brookings to MVFR at North Bend) will impact portions of the coast
and even some coastal valleys into this afternoon. VFR will prevail
from Port Orford south to Gold Beach. Model guidance is showing a
deeper marine layer at North Bend that could limit clearing (or
breaks in the stratus) to just a few hours this afternoon. Stratus
will quickly return at North Bend this evening. Then, during the
evening, low pressure offhsore will approach. There is some
potential for the coastal stratus to lift a bit, but IFR/LIFR could
remain in place as isolated thunderstorms develop over the top.
Inland, VFR conditions will prevail through Sunday morning, with an
exception. The exception will be in the vicinity of the cluster of
fires in eastern Douglas County, and across northern portions of
Klamath and Lake counties, where visibility could occasionally lower
to 3-5 miles in smoke/haze. Hazy skies are likely across more of the
area than recent days as well, including here in portions of Jackson
County and near Klamath Falls. Visibility could be briefly MVFR.
Isolated to scattered thunderstorms will develop across Modoc and
southern Klamath/southern Lake counties late this afternoon/early
this evening, but this activity should wane by midnight as the
action shifts to the west side/coast. Activity over the west
side/coast Sunday morning should lift to the north. However, we
expect another outbreak of scattered thunderstorms east of the
Cascades Sunday afternoon/evening. -Spilde
&&
.PREV DISCUSSION... /Issued 508 AM PDT Sat Jul 20 2024/
DISCUSSION...A high amplitude ridge remains in control of the
western third of the country, and with a trough to the northwest
over the Gulf of Alaska, this places southern Oregon and far
northern California under relatively dry and stable southwest flow
aloft. Meanwhile, a thermal trough has developed over central
California.
A shortwave impulse now lies along the southern periphery of the
trough to our southwest, and this feature will approach the area
through the day today. The southerly flow ahead of the wave will
push hot air into our area today, resulting in very warm
temperatures across much of the inland areas. Most inland valleys,
both east and west of the Cascades, will easily reach upper 90s to
low 100s for the daily high today. This will be just enough above
normal to trigger moderate to major Heat Risk for populated areas
across northern California and the East Side. Heat Advisories
have been issued for those areas for today, and details can be
found at NPWMFR.
The shortwave will also provide instability and additional moisture,
while also acting is a sufficient lift mechanism to produce
widespread slight chance to chance (generally 10-30%) for
thunderstorms late this afternoon into Sunday, including during the
overnight hours as the wave tracks through overhead. This event
looks very similar to the one from earlier this week, both in
overall pattern and in the dry lower layers of the atmosphere. There
are differences, however, in that this shortwave trough is coming
through overnight and will pass by farther offshore compared to
earlier in the week. We remain concerned about lighting and gusty
outflow winds once again, especially given that any storms that
develop will produce very little, if any, precipitation. However,
given the farther offshore trajectory, this should limit how strong
winds get this afternoon in advance of the shortwave. Also, we don't
expect sufficient moisture for thunderstorm development to arrive
until late this afternoon and evening. So for today, thunderstorm
chances are focused over western Siskiyou County and over the East
Side, then transitioning to areas west of the Cascades this evening
and then to areas north of the Rogue-Umpqua Divide, including the
coast north of Cape Blanco, late tonight into Sunday morning. There
will be a relative break in thunderstorm activity during the late
morning hours, then the focus of convection concerns will shift to
the East Side on Sunday as the wave exits the region.
For the remainder of the week, the pattern will very slowly progress
to the east, with the Gulf of Alaska trough gradually moving inland
into Canada and Washington. This will push the ridge axis farther
east and, as a result, we are expecting temperatures to "cool"
slightly, returning to near normal values for this time of year.
We'll need to monitor the potential for gusty winds as this trough
pushes inland, otherwise, relatively dry west to southwest stable
flow should continue through the week. Though conditions should
remain dry, there are some indications that some unstable monsoonal
air could skate by our far southeastern areas (eastern Modoc/Lake
counties) so we'll need to monitor these trends as well. -BPN/BR-y
AVIATION...20/12Z TAFS...Along the coast, IFR marine stratus has
moved into the coastal valleys. The IFR is expected to linger
significantly longer than it did on Friday, through the morning with
breaks in the stratus during the afternoon. It will also quickly
return (around 00Z at North Bend) by the start of Saturday evening.
During the evening, the approach of a low will lift the coastal
stratus, with a mix of IFR and MVFR likely, but also a slight chance
of thunderstorms.
Inland, VFR conditions will prevail through this afternoon, with an
exception. The exception will be in the vicinity of the Trail fire
and various other fires in the vicinity of the Trail Fire. In
eastern Douglas County and across northern portions of Klamath and
Lake counties, visibility could end up between 3-5 miles. Visibility
could also be reduced southeast of the fires into northeast Jackson
County and the remainder of Klamath County, including possibly down
into Klamath Falls late tonight resulting in MVFR visibility.
A slight chance to chance of thunderstorms will develop across the
area later this afternoon/early Saturday evening and continue
Saturday night. -DW/Hermansen
MARINE...Updated 245 AM Saturday, July 20, 2024...A thermal trough
will return today, then strengthen tomorrow into Tuesday. Moderate
north winds and steep seas are expected south of Port Orford today.
Expect conditions hazardous to small craft to expand to all areas
tomorrow with the strongest winds and highest seas south of Pistol
River. DW/Hermansen
FIRE WEATHER...Issued 400 AM Saturday July 20, 2024...The main
fire weather concern in the near term is the potential for
thunderstorms late this afternoon into Sunday evening. Much like
the pattern earlier in the week, a shortwave trough will approach
the region today and pass through the area overnight tonight into
Sunday. There are some differences, however, in that the trough is
passing by farther offshore compared to earlier in the week,
which should limit the extent of gusty south to southwest winds in
advance of the trough this afternoon. Additionally, this trough
will pass overhead during the overnight hours, which will also
limit the extent of gusty winds since there won't be the daytime
mixing component in play. Because of this, we aren't anticipating
any winds/RH concerns in advance of this trough today or Sunday.
One last difference is that sufficient mid-level moisture for
thunderstorm development won't arrive until late afternoon/early
evening. This is different from the previous pattern as there was
already sufficient moisture present for a few days prior to that
shortwave passing through. This last difference will mean that
thunderstorm activity will be focused during the evening and
overnight hours today/tonight into Sunday morning. Based on pattern
recognition, this could be problematic in that we could see storms
break out mid to late afternoon today in portions of northern
California and east of the Cascades. Thunderstorm potential spreads
westward this evening and isolated to scattered storms are possible
over much of the West Side through late this evening and even
overnight. As the trough axis swings through late tonight, nocturnal
convection remains a concern, especially north of the Rogue-Umpqua
Divide where high resolution guidance indicates the focus of
overnight activity. A Fire Weather Watch remains in effect for this
thunderstorm potential today and overnight and have included Fire
Weather Zone (FWZ) 624 for late this afternoon and evening.
Despite the differences in the patterns, we remain concerned
about lighting and gusty outflow winds once again, especially
given that any storms that develop will produce very little, if
any, precipitation.
The upper trough axis shifts north during the day Sunday. Any threat
for storms over the northwest part of our area could be confined to
the early morning hours, then shifting north late Sunday morning
through Sunday afternoon with a drier and more stable southwest
flow moving into the area west of the Cascades. East of the
Cascades, however, sufficient mid-level moisture will linger
through the afternoon/evening for another round of thunderstorms
over much of FWZ 625 and eastern portions of FWZ 624. This
warranted an additional change to the Fire Weather Watch to
include zones 624 and 625 for Sunday afternoon and evening.
A dry and stable west to southwest flow will set up on Monday with
any chance for storms shifting east and northeast out of the area.
Low pressure over the Gulf of Alaska will slowly trek eastward into
Canada, bringing slightly cooler temperatures with gusty afternoon
and early evening breezes. The rest of next week is pointing towards
dry weather, though there are some indications that some monsoonal
moisture could skate by our southeastern areas (Lake/Modoc counties)
at times next week, so we'll have to monitor those trends.
Additionally, we could see some winds/RH concerns around mid-week as
the deep trough to the north continues to push eastward, resulting
in some enhanced afternoon breezes that could combined with low
afternoon RH's and result in critical fire weather conditions. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT this evening for ORZ029>031.
Fire Weather Watch from 5 PM PDT this afternoon through Sunday
morning for ORZ615>620-622-623.
Fire Weather Watch from 5 PM PDT this afternoon through Sunday
evening for ORZ624.
Fire Weather Watch from Sunday afternoon through Sunday evening
for ORZ625.
CA...Heat Advisory until 11 PM PDT this evening for CAZ081>085.
PACIFIC COASTAL WATERS...Small Craft Advisory until 11 PM PDT this
evening for PZZ350-356-370-376.
Gale Watch from Monday afternoon through Tuesday evening for
PZZ356-376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:42 AM PDT | Small Craft Advisory | MFR | 8 days | |
| Jul 20, 3:12 AM PDT | Fire Weather Watch | MFR | Harney, Lake | 8 hr |
| Jul 20, 2:12 PM PDT | Gale Warning | MFR | 3 days |
Nearby
Red Flag Warnings in Oregon, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.